Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
. 2018 Jun;77(5):412-415.
doi: 10.1007/s00393-018-0464-z.

Alopecia Universalis in a Patient With Rheumatoid Arthritis Developed During Treatment With Adalimumab

Affiliations

Alopecia Universalis in a Patient With Rheumatoid Arthritis Developed During Treatment With Adalimumab

P Ostojic et al. Z Rheumatol. .

Abstract

Alopecia universalis is an advanced form of alopecia areata, characterized by complete loss of hair on all hair-bearing areas. It is currently believed to be an autoimmune disorder. The development of alopecia during treatment with tumor necrosis factor alpha (TNF-α) inhibitors is a rarely observed adverse event. This case describes a 56-year-old female patient with rheumatoid arthritis (RA), who developed alopecia universalis during treatment with adalimumab. There was no improvement in alopecia despite withdrawal of adalimumab. It is believed that interferon-α is the main cytokine involved in promoting inflammation in hair loss after blocking TNF-α by TNF inhibitors. Risk/benefit ratio of maintenance and discontinuation of the drug should be weighed up when alopecia appears during treatment with TNF inhibitors.

Keywords: Adverse event; Alopecia areata; Autoimmunity; Interferon-α; TNF-inhibitors.

Similar articles

See all similar articles

Cited by 2 articles

References

    1. Semin Arthritis Rheum. 2010 Dec;40(3):233-40 - PubMed
    1. J Am Acad Dermatol. 2005 Jun;52(6):1082-4 - PubMed
    1. Am J Med. 2014 Dec;127(12 ):1208-32 - PubMed
    1. Br J Dermatol. 2012 Dec;167(6):1360-5 - PubMed
    1. Dermatology. 2008;216(4):320-3 - PubMed

Supplementary concepts

LinkOut - more resources

Feedback